Alert archive / Alaska / High Wind Warnings in 2010
High Wind Warning 8, NWS Anchorage, AK
NWS Anchorage, AK issued this high wind warning at Apr 9, 2010, 3:51 PM AKDT. It took effect at Apr 9, 2010, 6:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2010, 3:51 PM AKDT (23:51 UTC)
- In effect from
- Apr 9, 2010, 6:00 PM AKDT
- Expired
- Apr 10, 2010, 1:00 AM AKDT
- In force
- 7 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
328 WWAK72 PAFC 092351 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 351 PM AKDT FRI APR 9 2010 AKZ181-100900- /X.NEW.PAFC.HW.W.0008.100410T0200Z-100410T0900Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 351 PM AKDT FRI APR 9 2010 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM AKDT SATURDAY THROUGH CHANNELED TERRAIN ALONG THE BERING COAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 1 AM AKDT SATURDAY. A WEATHER FRONT IS ADVANCING EAST TOWARDS THE EASTERN ALEUTIANS AND ALASKA PENINSULA THIS EVENING. A STRONG PRESSURE GRADIENT ASSOCIATED WITH THIS FRONT COUPLED WITH SOUTHEAST FLOW WILL YIELD WINDS OF 50 TO 60 MPH WITH GUSTS TO 75 MPH THROUGH THE CHANNELED TERRAIN ALONG THE BERING COAST INTO TONIGHT. THE FRONT WILL MOVE EAST OF THE REGION OVERNIGHT...HELPING TO WEAKEN THE PRESSURE GRADIENT AND THE WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. && $$
1 follow-up statement
201 WWAK72 PAFC 100902 NPWALU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 102 AM AKDT SAT APR 10 2010 AKZ181-101015- /X.EXP.PAFC.HW.W.0008.000000T0000Z-100410T0900Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 102 AM AKDT SAT APR 10 2010 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. STRONG WINDS WILL RAPIDLY DIMINISH FROM WEST TO EAST THROUGH THE EARLY MORNING HOURS $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Apr 9, 12:20 PM AKDT, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 9, 12:20 PM AKDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1220 PM AKDT FRI APR 9 2010
.ANALYSIS AND UPPER LEVELS...
A PERSISTENT LARGE UPPER LEVEL TROUGH STILL ENCOMPASSES MUCH OF
EASTERN AND NORTHERN ALASKA...BUT IS LOSING THE BATTLE TO A
STRENGTHENING UPPER LEVEL RIDGE BUILDING NORTHWARD ACROSS THE AKPEN
AND WESTERN ALASKA. THE 170 KT JET STREAM RIDES AROUND THIS
RIDGE...ARCING NORTH ACROSS THE CENTRAL BERING TO THE BERING STRAIT
BEFORE DIVING SOUTH AGAIN OVER SOUTHWESTERN ALASKA. A NEGATIVELY
TILTED UPPER LEVEL TROUGH FOLLOWS QUICKLY ON THE HEELS OF THIS RIDGE
OVER THE WESTERN BERING SEA.
AT THE SURFACE...ALL EYES ARE FIXED ON A VERY POWERFUL AND MOISTURE
LADEN STORM SYSTEM CURRENTLY AFFECTING MUCH OF THE BERING SEA WITH
STRONG WINDS...AND SOME REGIONS IN THE EASTERN BERING WITH NEAR
BLIZZARD CONDITIONS. THE NORTHWARD TRACKING 954 MB PARENT LOW IS
CURRENTLY POSITIONED 150 MILES NORTH OF SHEMYA WHILE THE WARM FRONTAL
BAND EXTENDS TO THE SOUTHEAST ACROSS THE PRIBILOFS AND THE WESTERN
AKPEN. PRECIPITATION ACROSS THE ALEUTIANS IS MOSTLY RAIN AT THE
MOMENT WITH THE REGION STILL UNDER THE INFLUENCE OF WARM AIR
ADVECTION...BUT THE TRAILING COLD FRONT IS QUICKLY SWEEPING WESTWARD
ACROSS THE ISLAND CHAIN. MEANWHILE...THE MAINLAND IS ENJOYING WHAT
COULD BEST BE DESCRIBED AS THE CALM BEFORE THE STORM...WITH A SURFACE
HIGH PRESSURE RIDGE IN CONTROL OF THE WEATHER PATTERN AND CLEAR SKIES
PREVAILING FOR YET ANOTHER DAY.
.MODEL DISCUSSION...
MODELS OVERALL ARE IN VERY GOOD AGREEMENT ONCE AGAIN TODAY...BUT
ISSUES THAT CROPPED UP YESTERDAY ARE STILL CONTINUING TODAY. THE NAM
STILL LAGS A GOOD THREE TO SIX HOURS BEHIND THE GFS AND ECMWF IN
BRINGING THE FRONTAL SYSTEM INTO SOUTHWESTERN ALASKA TONIGHT. THE
MODELS ARE ALSO SLIGHTLY STRONGER WITH THE BERING SEA LOW...DROPPING
ITS PRESSURE BY A FEW MORE MILLIBARS ON SATURDAY COMPARED TO WHAT WAS
PREVIOUSLY FORECAST. THE MODELS ARE ALSO NOT QUITE IN AGREEMENT OVER
THE TRACK OF THE LOW OVER THE NEXT 24 TO 32 HOURS...BUT THESE ISSUES
WILL HAVE LITTLE IMPACT ON THE FORECAST.
OUT PAST 32 HOURS THE GFS ACCELERATES THE LOW TO THE NORTH AND
DISSIPATES IT OVER FAR EASTERN RUSSIA WHILE THE NAM AND ECMWF
MAINTAIN THE LOW IN THE NORTH CENTRAL BERING BEFORE EVENTUALLY TAKING
IT ON A SIMILAR COURSE 18 HOURS LATER. THE MODELS THOUGH ARE ALL IN
AGREEMENT THAT PORTIONS OF SOUTHWESTERN ALASKA WILL SEE HEAVY
PRECIPITATION...BUT THE QUESTION REMAINS AS TO WHETHER THIS WILL FALL
AS RAIN OR SNOW. MODEL SOUNDINGS OVER SOUTHWEST ALASKA INDICATE THAT
THE LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN JUST BELOW
FREEZING...BUT STRONG SOUTHEASTERLY SURFACE WINDS MAY BOOST
TEMPERATURES AND MIX THE LOWER ATMOSPHERE ENOUGH TO CHANGE THE
PRECIPITATION OVER TO RAIN...AT LEAST IN THE SOUTHERN SECTIONS OF
SOUTHWEST ALASKA.
.SHORT TERM FORECAST...
.SOUTHCENTRAL ALASKA...FORECAST CHALLENGES IN THE EASTERN DOMAIN WILL
CENTER AROUND THE EFFECTS OF THE REMNANTS OF THE CURRENT SYSTEM AS IT
APPROACHES SOUTHCENTRAL. ABUNDANT MOISTURE AND SOUTHWESTERLY FLOW
ALOFT WILL INSURE PRECIPITATION WILL FALL...DESPITE THE SURFACE
PRESSURE GRADIENT INDICATING A SOUTHEASTERLY DOWNSLOPE COMPONENT. THE
DOWNSLOPING COMPONENT WILL LIMIT PRECIPITATION IN ANCHORAGE AND THE
WESTERN KENAI...BUT WILL NOT BE SIGNIFICANT ENOUGH TO KEEP US DRY AS
THE NAM IS SUGGESTING. CONSIDERING SNOW ADVISORY LEVEL TOTALS FOR
KACHEMAK BAY AREA AND SUSITNA VALLEY...ESPECIALLY WEST OF THE PARKS
HIGHWAY.
PRECIP TYPE...AN OCCLUSION WILL DEVELOP AND MOVE SOUTHEAST ACROSS THE
ALASKA PENINSULA SATURDAY NIGHT. THIS WILL PINCH OFF THE WARM AIR
FROM PROGRESSING NORTHWARD AND GIVE ANCHORAGE THE POSSIBILITY FOR
SNOW RATHER THAN RAIN. STILL SUSPECT COASTAL AREAS WILL REMAIN JUST
ABOVE FREEZING BUT INLAND WILL STAY SNOW...OR AT LEAST MOSTLY
SNOW...THROUGH THIS EVENT. MODELS ARE ALSO NOW STALLING THE OLD
FRONTAL BOUNDARY AND PROLONGING THE PRECIPITATION JUST A BIT LONGER
DUE TO THE AMPLIFIED DOWNSTREAM RIDGE. ACCUMULATING SNOWFALL IN
ANCHORAGE IS LOOKING MORE AND MORE LIKELY WITH THIS PATTERN.
.SOUTHWEST ALASKA...CHALLENGING FORECAST AS THE DEVELOPING OCCLUSION
AND HEAVY PRECIPITATION COULD LEAD TO SEVERAL DIFFERENT SCENARIOS
PLAYING OUT. FEEL CONFIDENT THAT BLIZZARD CONDITIONS WILL DEVELOP
ALONG THE COAST OF THE KUSKOKWIM DELTA LATER THIS EVENING. THE
FORECAST FOR THE BRISTOL BAY ZONE IS NOT AS CLEAR AS WARM AIR GETS
PINCHED OFF AND HAS A HARD TIME MAKING IT INLAND. WINDS AT THE
SURFACE WILL INCREASE WHICH WILL HELP MIX WHATEVER WARMER AIR ALOFT
EXISTS DOWN TO THE SURFACE. MOS GUIDANCE IS SHOWING TEMPERATURES WELL
ABOVE FREEZING ALTHOUGH PRECIP TYPE IS STILL INDICATING SNOW. CURRENT
THINKING IS THAT TEMPERATURES WILL BE JUST ABOVE FREEZING WHICH WILL
LIMIT THE POSSIBILITY FOR BLIZZARD CONDITIONS AS WELL AS ACCUMULATING
SNOWFALL. STILL HAVE MENTIONED SOME RESPECTABLE ACCUMULATIONS ACROSS
THE BRISTOL BAY ZONE AS SOME AREAS MIGHT NOT SEE THE WARM AIR
INTRUSION THAT OTHERS WILL.
.ALEUTIANS/BERING SEA...STRONG LOW AND ASSOCIATED FRONTAL BOUNDARY
MAKING EASTWARD PROGRESS EARLY THIS AFTERNOON. WIDESPREAD STORM FORCE
WINDS ARE BEING REPORTED FROM THE PRIBILOFS BACK TO ATTU ISLAND. RAIN
WILL CHANGE BACK OVER TO SNOW AS THE COLD AIR WRAPS AROUND THE
BACKSIDE OF THE LOW.
.LONG TERM FORECAST...
AN AMPLIFIED AND PROGRESSIVE UPPER LEVEL JET WILL REMAIN OVER THE
REGION THROUGH LATE NEXT WEEK...BRINGING WITH IT A SERIES OF STORMS
INTO THE CENTRAL BERING. THE NEXT LOW MARCHES INTO THE WESTERN BERING
LATE IN THE WEEKEND AND FOLLOWS A COURSE SIMILAR TO ITS
PREDECESSOR...DISSIPATING IN THE NORTHERN BERING MIDWEEK. ANOTHER LOW
MIGRATES INTO THE BERING ON WEDNESDAY...BUT SIGNIFICANT TRACK
DIFFERENCES EXIST WITH THIS LOW BETWEEN THE MODELS. THESE STORMS WILL
HAVE THE GREATEST IMPACT ON THE BERING SEA AND SOUTHWESTERN
ALASKA...BUT COULD ALSO IMPACT SOUTHCENTRAL AS WELL...THOUGH
IN A WEAKER STATE.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING...155.
MARINE...STORM WARNING...175 176.
GALE WARNING...130 132 136 137 138 150 155 160 165 170 171
172 179 180 185.
FIRE WEATHER...NONE.
KS/AB APR 10The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:00 PM AKDT | Gale Warning | AFC | 5 days | |
| Apr 8, 4:00 PM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Apr 8, 4:00 PM AKDT | Storm Warning | AFC | 24 hr | |
| Apr 8, 4:00 PM AKDT | Storm Warning | AFC | 60 hr | |
| Apr 8, 4:03 PM AKDT | Blizzard Watch | AFC | 13 hr | |
| Apr 8, 4:03 PM AKDT | Blizzard Watch | AFC | 19 hr | |
| Apr 9, 4:00 AM AKDT | Gale Warning | AFC | 60 hr | |
| Apr 9, 4:00 AM AKDT | Small Craft Advisory | AFC | 60 hr | |
| Apr 9, 11:18 AM AKDT | Blizzard Warning | AFC | 22 hr |
Nearby
High Wind Warnings in Alaska, 2010Every high wind warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.